Sunday, November 30, 2008

Drug Induced Depression

Christopher has been on Singulair about 3 weeks. I have been noticing lately he was weepy, belligerent, argumentative, depressed, sad and just all around seemed to have lost his joy. He is a bubbly, bright joy filled child most of the time. But coinciding with the start of Singulair we have noticed a change in is behavior and mood. When he got this tummy virus we noticed he was not his normal take it like a trooper self and was not bouncing back easily. So I did some research.

It seems that in some children, this medication can cause

. stomach pain
. depression
. anxiety
. behavior changes
. mood changes
. and even suicidal thoughts (Christopher did not have this).

The effects worsen as the medication is taken on a daily basis. I can NOT imagine how depressed my child would have become had we not caught this. He was like he was in another world at times. We stopped the drug on Friday. We are already seeing a difference to a small degree and his tummy virus is leaving too. The mood has been a factor since BEFORE the tummy virus. His mood is better and his sparkle is beginning to come back.

I wish I had done some research on this medication when it was given. I don't think I'd have tried it had I known there are as many negative reports as there are out there. Many doctors do not acknowledge these side effects. Some do but I do not want to wait to have a doctor verify it. My son was so depressed he was crying at the smallest things. He looked sad. His body language was sad. It hurt to seem him so sad. I even asked his teacher last week was anyone bullying him or was anything happening. She said no. He was also having trouble focusing in school and on homework. Unusual for him. He loves school, not lately. So I am hoping this will be the factor. I do believe it will because as I said, I have already seen some change.

From my research, some families even had to get their children medicated/and or into counseling before they realized it was the singulair. They stopped the singulair and within days their children began to go back to how they were before the meds. Apparently id does not happen with every child. But for those it does happen to, it is awful.

I hope this was our answer. I am glad God gives us the Mommy gut feelings when something is wrong. In any case I am waiting to get my happy, go lucky little boy back to normal.

Oh and this medication can also lower ones resistance to illness and make it take longer to get better. So it also explains why Christopher has been so sick with the simple tummy flu......well it helps explain it.

4 comments:

Amy said...

So glad you are attentive and noticed this was happening!

Hope he gets back to himself soon!

Rebekah said...

You're so right about what a blessing it is that God gives us those "mommy gut feelings." I HATE Singulair. I was on it for a while because of some bad sinus problems I have sometimes. I was really loopy on it - I don't even know how to describe it, but I was NOT myself - not able to focus and yes, down, too. Later, my son's pediatrician wanted M to go on it for what she thought might be allergies. I was very skeptical and even told her about the trouble I had on it and she said it shouldn't have those effects. Needless to say, he was not right while on it and I took him off it quickly. Thing is, my son wasn't so much depressed but he was hyper and he did cry about weird things while on it and he was really not able to focus.

M finally had his adenoids out and tubes put in his ears and he has been a different child. I don't even think he has allergies, as it turns out.

By the way, you won the book drawing at my place! Shoot me an e-mail with an address of where to send it (my e-mail address is in my profile and also on the winner announcement post) and I'll get the book in the mail to you.

Rebekah said...

Just wondering how everything is going - is your son okay? I'll continue praying.

Thelma said...

He is almost back to normal! Loves school again, his happy bouncy Tigger self......thanks hon. It is amazing!

Thanks Amy